top of page
Post: Blog2_Post
Search
  • Writer's pictureCassie

Naloxone & the Brain


Brain & Opioids

When you consume opioids, the substance travels to the brain & specific receptors pick it up.

These receptors send messages to other parts of the brain & body, causing you to feel the drugs effect.


Opioid Overdose/Poisoning

Opioids are depressant drugs meaning they slow down some basic body functions such as heart rate, breathing, & blood pressure.


If there is too much of the opioid in your system, your body’s functions slow down to a dangerous level - which can quickly become fatal.


Language

It is important to note that the term "overdose" somewhat implies that the person knowingly consumed a large amount of a known substance/strength; however, it is a useful term to understand what is happening biologically.

The term "poisoning" is used because it more accurately represents the opioid crisis - due to the unpredictability of the illicit drug supply, people are unknowingly consuming opioids (contamination of other substances) or unknown strengths of opioids (misrepresented opioid strength).


Naloxone

When naloxone is administered, it makes its way to the same areas of the brain that the opioids act on.



Naloxone begins to kick the opioids off of the receptors, taking their place.










Depending on how much naloxone is administered/how much opioids are present, the opioids at the receptor sites may be completely replaced by naloxone.



The effects of the opioid have been halted/reduced for as long as the naloxone is present.


Notice that the opioids are still present, they just aren't able to transmit their effects







After Naloxone

Naloxone does not permanently reverse an opioid overdose, it temporarily prevents the drug from enacting its effects on the brain by taking over the receptor site. This means there is a chance that the naloxone wears off before the substance does, resulting in the person going back into an overdose.


It is important that the person receives medical assistance following an opioid overdose/poisoning.


Graphics created by Cassie Reed

4 views

Recent Posts

See All

2C-B

Comments


Commenting has been turned off.
bottom of page